Cerebral atrophy in an infant following treatment with ifosfamide.

Published

Journal Article

Ifosfamide, a nitrogen mustard derived alkylating agent commonly used in the treatment of solid tumors, has been associated with neurotoxicity in 5-33% of treated patients. Encephalopathy most often occurs during or shortly following drug administration, with increased drowsiness or irritability, confusion, hallucinations, visual blurring, extrapyramidal dysfunction, cranial nerve abnormalities, incontinence, generalized muscle twitching, seizures, and coma reported in infants, children, and older adults. While most reported neurologic abnormalities associated with ifosfamide have been reversible, encephalopathy resulting in death has occurred. We now report an infant who developed ifosfamide-induced encephalopathy, loss of developmental milestones, progressive brain atrophy, and cessation of cranial growth. This is the first case of cerebral atrophy and loss of developmental milestones that has been reported in a pediatric patient treated with ifosfamide. Given the efficacy of this anti-neoplastic agent and its increasing use in pediatrics, further investigation is indicated, especially in infants where brain growth is ongoing.

Full Text

Duke Authors

Cited Authors

  • Bruggers, CS; Friedman, HS; Tien, R; Delong, R

Published Date

  • 1994

Published In

Volume / Issue

  • 23 / 4

Start / End Page

  • 380 - 383

PubMed ID

  • 8058012

Pubmed Central ID

  • 8058012

International Standard Serial Number (ISSN)

  • 0098-1532

Language

  • eng

Conference Location

  • United States